Sarcoidosis presenting after resection of an adrenocortical adenomaBMJ 1995; 310 doi: https://doi.org/10.1136/bmj.310.6979.567 (Published 04 March 1995) Cite this as: BMJ 1995;310:567
- Correspondence to: Clara Lowy.
- Accepted 16 December 1994
Patients with Cushing's syndrome have grossly raised concentrations of circulating corticosteroids. Treatment may result in unmasking of steroid dependent conditions. We report a case of sarcoidosis presenting after resection of an adrenocortical adenoma.
A 42 year old white woman presented in 1993 with a six year history of weight gain (30 kg), depression, amenorrhoea, and hirsutism. She had a past history of hypertension and diabetes. She was obese (133 kg; body mass index (weight over height squared) 43.4) with a centripetal distribution of fat, moon face, buffalo hump, hirsutism, and chemosis. Blood pressure was 190/120 mm Hg and there was no other physical abnormality. Routine haematological and biochemical profiles were normal. A random blood glucose concentration was 11.3 mmol/l.
The patient was admitted for investigation. Both low dose and high dose dexamethasone suppression tests showed loss of diurnal variation and failure of suppression of cortisol secretion. In the presence of a low adrenocorticotrophic hormone concentration this suggested an adrenal source for the Cushing's syndrome. This was confirmed by computed tomography, which disclosed a 2 cm mass lesion in the left adrenal gland. Left adrenalectomy was performed and histological examination confirmed an adenoma. The patient was discharged taking hydrocortisone 20 mg in the morning and 5 mg at night and glibenclamide 10 mg daily.
She was readmitted six weeks later. Since the operation her weight had fallen by 14 kg. Blood pressure was 140/80 mm Hg and the glibenclamide had been stopped because of recurrent hypoglycaemia. She had, however, developed several new symptoms. These included polyarthralgia affecting wrists, elbows, and knees and partially responding to ibuprofen prescribed by her general practitioner. Clinical examination of the joints showed nothing abnormal. She had also noted multiple subcutaneous nodules over her arms and legs. These nodules measured up to 6 cm diameter and were non-tender, firm, and attached to overlying skin and subcutaneous tissues. They had not been present before surgery. Biochemical and haematological investigations disclosed only a raised corrected calcium concentration (2.9 mmol/l; normal 2.2-2.5 mmol/l). The histological appearance of a biopsy sample of a nodule on the patient's forearm was “non-caseating granuloma” compatible with sarcoidosis. This diagnosis was supported by a raised serum angiotensin converting enzyme value of 109 U/l (upper limit of normal 65). And though the chest x ray picture was normal, lung function tests showed a low V25 (maximal expiratory flow at 25% of forced vital capacity) with a normal transfer coefficient, suggesting small airways narrowing; in a non-smoker this may be a feature of sarcoidosis.
The patient was treated with prednisolone 20 mg daily, and within three days her joint symptoms had disappeared and serum calcium concentration had fallen to 2.6 mmol/l. One month later the skin nodules had disappeared.
To our knowledge this is the first report of sarcoidosis being detected in a patient after resection of an adrenocortical adenoma. We suggest that the activity of the sarcoidosis was suppressed before surgery by the high circulating cortisol concentrations, removal of which after adrenalectomy unmasked the sarcoidosis. This is supported by the lack of evidence of sarcoidosis before operation and the rapid resolution of symptoms and restoration of normocalcaemia on the reintroduction of exogenous steroids. We emphasise that this case illustrates the suppressive rather than curative effects of steroids on sarcoidosis. The aetiology of the patient's Cushing's syndrome was not related to preexisting sarcoidosis, as this characteristically spares the adrenal gland1 and there was no histological evidence of granulomatous infiltration.
This case should raise awareness of the possibility of unmasking steroid dependent conditions after treatment of Cushing's syndrome. Review of published work suggests that such cases are rare. In one case sarcoidosis presented after adrenalectomy in a patient with Carney's syndrome (primary adrenocortical nodular dysplasia, cardiac myxomas, and spotty pigmentation).2 A case of inflammatory polyarthritis has been reported after surgery, the articular symptoms responding to hydrocortisone replacement.3